Vol 8, No 4 (2022)
Case report
Published online: 2022-12-29

open access

Page views 592
Article views/downloads 893
Get Citation

Connect on Social Media

Connect on Social Media

Complications of sulfasalazine therapy in rheumatology practice

Jolanta Osieleniec1, Przemysław Borowy1, Piotr Krawiec1, Bogdan Batko1
Rheumatology Forum 2022;8(4):185-190.

Abstract

Sulfasalazine is a drug commonly used in rheumatology and gastrology, unfortunately, up to 50% of patients report side effects during therapy. Most of them have a mild course and their significant factor is the genetically determined metabolism of the drug, which leads to the accumulation of the metabolite — sulfapyridine, responsible for toxic symptoms. Serious side effects are less frequent and may have varied pathomechanisms. Usually, they are difficult to recognize because in the early period they can imitate the course of many inflammatory and systemic diseases, therefore their appearance is not immediately associated with the patient’s intake of sulfasalazine, which may delay proper management and be fatal for the patient. This work aimed to present the serious complications that were observed in patients treated with sulfasalazine, i.e. drug rash with eosinophilia and systemic symptoms (DRESS syndrome), febrile neutropenia and severe nephrotic syndrome. Diagnostic and therapeutic difficulties in individual disease entities were discussed.

Article available in PDF format

View PDF Download PDF file

References

  1. Choi J, Fenando A. Sulfasalazine. [Updated 2021 Jun 29]. Treasure Island (FL): StatPearls Publishing. https://www.ncbi.nlm.nih.gov/books/NBK557809/ (6.09.2022).
  2. Damjanov N, Shehhi WAl, Huang F, et al. Assessment of clinical efficacy and safety in a randomized double-blind study of etanercept and sulfasalazine in patients with ankylosing spondylitis from Eastern/Central Europe, Latin America, and Asia. Rheumatol Int. 2016; 36(5): 643–651.
  3. Kardaun SH, Sidoroff A, Valeyrie-Allanore L, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2007; 156(3): 609–611.
  4. Ransford RAJ, Langman MJS. Sulphasalazine and mesalazine: serious adverse reactions re-evaluated on the basis of suspected adverse reaction reports to the Committee on Safety of Medicines. Gut. 2002; 51(4): 536–539.
  5. Tas S, Simonart T. Drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Acta Clin Belg. 1999; 54(4): 197–200.
  6. Plosker GL, Croom KF. Sulfasalazine: a review of its use in the management of rheumatoid arthritis. Drugs. 2005; 65(13): 1825–1849.
  7. Morimoto T, Sato T, Matsuoka A, et al. Trimethoprim-sulfamethoxazole-induced hypersensitivity syndrome associated with reactivation of human herpesvirus-6. Intern Med. 2006; 45(2): 101–105.
  8. Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int. 2006; 55(1): 1–8.
  9. Lee AYS. Clinical use of anti-histone antibodies in idiopathic and drug-induced lupus. Immunol Med. 2022 [Epub ahead of print]: 1–6.
  10. Niknahad H, Heidari R, Mohammadzadeh R, et al. Sulfasalazine induces mitochondrial dysfunction and renal injury. Ren Fail. 2017; 39(1): 745–753.
  11. Amos RS, Pullar T, Bax DE, et al. Sulphasalazine for rheumatoid arthritis: toxicity in 774 patients monitored for one to 11 years. Br Med J (Clin Res Ed). 1986; 293(6544): 420–423.